Judging by my doctor’s look, the good cholesterol was good, but the bad cholesterol was starting to become a problem. OK, so I enjoy the occasional burger and fries, but by and large, I do not eat red meat and stick to veggie burgers and fish. Nonetheless, the genes have gotten the better of me, and diet is no longer going to cut it. Is it time for a statin drug?
Physicians have found that the use of statin drugs is useful in lowering cholesterol and thus reducing the risk of cardiovascular disease. Perhaps the most widely known statin – advertised on national television – is Lipitor which contains the synthetic substance known as atorvastatin.
As we discuss my using Lipitor, the doctor appears surprised that I am not begging on bended knee to try anything but that – leading me to wonder what heinous Lipitor side effects are well known but rarely discussed in polite company.
Lipitor side effects most commonly noticed are muscle cramps. Yet these cramps have a dark side, and when they devolve into myopathy the muscles may begin a gradual breakdown of the very fibers from which they are constructed. Some Lipitor side effects are actually positive, such as a lowered risk of nuclear cataract, and also a modicum of protection against lung cancer.
I have experienced the cramping of my lower leg muscles and at times this makes it hard to sit still and type or do anything for long periods of time, yet as these incidents are few and far between, they are easily dealt with. As to the positive Lipitor side effects, it is hard to prove a negative.
Physicians will closely monitor their patients not only to ascertain if the dosage of Lipitor is sufficient to lower the bad cholesterol to acceptable limits, but also to catch any of the more serious Lipitor side effects. These include fatigue, stomach pain, a jaundiced appearance, muscle weakness, and down the line the potential for kidney damage and also liver damage.
Whenever I now visit my physician the nurse rattles off a litany of questions pertaining to any signs of dizziness, headache, dry mouth, joint pain, any other kind of pain, and so on. Thus far there have been no problems, but I don’t balk too much at the occasional blood tests taken just to make sure all the values are looking good.
It is interesting to note that the critics are about as vociferous in their crusade against Lipitor are physicians are in their efforts to lower patients’ cholesterol. Some critics assert that one Lipitor side effect is the degeneration of cells because they are stripped of much needed cholesterol that is used for structural cell repair. Yet other research suggests that critics are quick to point fingers, yet slow to offer total disclosure, such as the danger of muscle breakdown being very real when Lipitor is paired with other prescriptions, namely nicotinic acid, Lopid, Sandimmune, and erythromycin.
As long as the positive outweighs the negative and there are no adverse notations in yearly blood tests, I see no reason to discontinue using Lipitor. As a matter of fact, I have found that a lot of the detractors online seem to either be selling”natural” cholesterol lowering dietary supplements, or appear to have an overall negative view of any kind of medication, vaccination, or the medical profession in general. Even as it is hard to determine where the kernel of truth lies, the bottom line for me is simple: check the blood levels yearly and be prepared to stop Lipitor if kidney or liver values appear out of whack. Simple enough.